Nevada, 2017

Damaging Wind in Nevada, July 24, 2017

July 24, 2017 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced downburst winds up to 79 mph at the Red Butte RAWS site in central Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced downburst winds up to 79 mph at the Red Butte RAWS site in central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 24, 1:03 PM PST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 24, 1:03 PM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Elko NV
203 PM PDT Mon Jul 24 2017

.SYNOPSIS...Active weather expected this week as monsoon moisture
will combine with a stalled trough along the California coast.
Numerous showers and thunderstorms are expected with the potential
for flash flooding as some of these storms could produce heavy
rainfall especially this afternoon and Tuesday. Drier air returns
towards the end of the week and will diminish chances for
precipitation.

&&

.SHORT TERM...Tonight through Wednesday. Showers and storms will
develop this afternoon across the CWA. Some of these storms could
be strong with gusty winds and even the potential for small hail.
PW values will be even higher today with increased threat for
flash flooding conditions. Flash flood watch has been issued.
Burn scars from recent fires will be especially susceptible to
flash flooding due to runoff. Given the forcing and instability,
storms could likely continue into the overnight and early Tuesday
morning.

70 KT jet across western NV will promote tilted updrafts and
increased probability of severe convection across Humboldt into
Lander counties. Potentially damaging hail and severe wind gusts
will be primary threats today combined with the flash flood
threat. Still expecting widespread scattered to numerous tstms
Tuesday across the CWA as the mid-level low moves eastward
providing for better dynamics across the area.

Flash flooding threat will continue into Wednesday as more tstms
develop across the state. Models are pegging north central and ELko
county for centroid for maximum precipitation.

.LONG TERM...Wednesday night through next Monday.

The break down of the California low and its energy being absorbed
and shunted northeast in the stronger southwest flow aloft will
bring a push of drier air into northwest Nevada on Thursday.
Monsoonal moisture will linger across northeast and east central
parts of the state Thursday through Saturday which will provide
a continued threat of isolated thunderstorms each
afternoon/evening, some of which could produce locally heavy
downpours as PWs will still be around 0.75 to 1.00 inch. Daytime
temperatures will also rebound back up into the 90s as cloud cover
will be less extensive than earlier in the week. Another surge of
monsoonal moisture is poised to stream back northward into the
Nevada later this weekend and early next week. Some of this
moisture may eventually include the remnants of tropical system
Hilary. So it appears another convectively active period with the
potential for locally heavy rainfall/flash flooding, and isolated
severe weather could be on the horizon of the later extended
period.

&&

.AVIATION...Scattered showers and thunderstorms will redevelop
this afternoon and persist well into the evening given surge
of monsoonal moisture and available instability around and
enroute all TAF sites over the next 24 hours. Outflow winds over
30 knots, locally heavy downpours and small hail along with
reduced visibilities are likely in the vicinity of stronger
convective cells. Isolated severe wind gusts/wet microbursts over
50 knots possible with a few of the more intense descending storm
cores.

&&

.FIRE WEATHER...Expect scattered to numerous showers and
thunderstorms through Wednesday across all zones as monsoon
moisture and a storm system combine to produce potentially heavy
rainfall for northeastern Nevada. Slightly drier air in northern
Nevada will promote scattered dry thunderstorms and critical fire
weather conditions this afternoon in fore zones 468, 469 and 470
primarily north of I-80. Thunderstorms should quickly transition
to wet after sunset. Flash flooding and strong to severe storms
will be possible and could extend into Wednesday. Additionally,
monitoring of recent burn scars for the potential of flash
flooding and/or debris flows in and around recent burn scars will
be monitored closely. This active pattern will continue through
the week.

&&

.HYDROLOGY...A Flash Flood Watch continues for the entire CWA
through Tuesday. Deep monsoon moisture in place south of I-80
combined with a mid-level disturbance west of the northern CA
coast will allow for widespread convection across a large portion
of the state. Rainfall today will moisten lower levels of the
atmosphere and which could make expected showers thunderstorms
tomorrow even more , especially on already saturated soils from
recent thunderstorm activity. Primary concern will be recent burn
scars, including the Oil Well, Roosters Comb, Snowstorm, Red
Springs, Cole Creek, Strawberry, and Tabor Flats burns scars.
There are also other recent burn scars that will be closely
monitored.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Eastern Elko
County-Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

Flash Flood Watch through Tuesday evening for Humboldt County-
Northeastern Nye County-Northern Elko County-Northern Lander
County and Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southern Lander County and Southern
Eureka County-Southwestern Elko County-White Pine County.

&&

93/95/95/93

In the hours before

Special weather statement, Jul 24, 3:06 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Elko NV
406 PM PDT MON JUL 24 2017

NVZ037-040-250000-
Northwestern Nye County-Southern Lander County and Southern Eureka
County-
406 PM PDT MON JUL 24 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LANDER
AND NORTHWESTERN NYE COUNTIES...

At 402 PM PDT, strong thunderstorms were clustered 20 miles south of
New Pass Summit, moving northeast at 20 mph.

Erratic, gusty outflow winds up to 50 mph and pea size hail are
possible with these thunderstorms.

Locations impacted include...
Snowstorm burn scar and Caroll Summit.

Those remaining personnel at the Snowstorm fire are in the path of
this storm and should prepare for the expected weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3911 11780 3914 11779 3914 11781 3919 11774
      3924 11772 3933 11776 3937 11776 3927 11740
      3913 11756 3909 11775
TIME...MOT...LOC 2302Z 207DEG 19KT 3925 11760

DLW
Special weather statement, Jul 24, 3:13 PM PST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Elko NV
413 PM PDT MON JUL 24 2017

NVZ034-038-242345-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
413 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
445 PM PDT...

At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Jiggs. This storm is expanding in area but will move between Elko
and Lamoille.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting personnel monitoring the Boyd-Kennedy burn site.
Cloud to ground lightning will be possible with this storm.

This strong thunderstorm will be near...Lee around 445 PM PDT...and
South Fork around 5pm PDT. Updates will be given as this storm moves
along the west side of the Ruby Mountains towards Lamoille Highway.

LAT...LON 4034 11574 4044 11602 4080 11576 4074 11539
TIME...MOT...LOC 2307Z 198DEG 3KT 4046 11571

LW
Special weather statement, Jul 24, 3:15 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Elko NV
415 PM PDT MON JUL 24 2017

NVZ030-031-250015-
Northern Elko County NV-Humboldt County NV-
415 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT AND NORTHWESTERN
ELKO COUNTIES UNTIL 515 PM PDT...

At 413 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Midas, moving slowly northeast at 10 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Snowstorm Fire. Cloud to
ground lightning is occurring with this storm.

Locations impacted include...
Snowstorm Fire burn scar, Midas and Wilson Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those remaining personnel at the Snowstorm fire are in the path of
this storm and should prepare for the expected weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4124 11654 4125 11702 4154 11688 4185 11660
      4170 11620
TIME...MOT...LOC 2313Z 221DEG 7KT 4156 11658

DLW
Special weather statement, Jul 24, 3:17 PM PST, 1 hour 22 minutes before
Special Weather Statement...corrected
National Weather Service Elko NV
417 PM PDT MON JUL 24 2017

NVZ037-040-250000-
Northwestern Nye County-Southern Lander County and Southern Eureka
County-
417 PM PDT MON JUL 24 2017

Issued for incorrect area. Please disregard.

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LANDER
AND NORTHWESTERN NYE COUNTIES...

At 402 PM PDT, strong thunderstorms were clustered 20 miles south of
New Pass Summit, moving northeast at 20 mph.

Erratic, gusty outflow winds up to 50 mph and pea size hail are
possible with these thunderstorms.

Locations impacted include...
Snowstorm burn scar and Caroll Summit.

Those remaining personnel at the Snowstorm fire are in the path of
this storm and should prepare for the expected weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3911 11780 3914 11779 3914 11781 3919 11774
      3924 11772 3933 11776 3937 11776 3927 11740
      3913 11756 3909 11775
TIME...MOT...LOC 2302Z 207DEG 19KT 3925 11760

DLW
Special weather statement, Jul 24, 3:52 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Elko NV
452 PM PDT MON JUL 24 2017

NVZ037-040-250030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
452 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 530 PM PDT...

At 451 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Kingston, moving northeast at 10 mph.

Wind gusts 35 to 50 mph will be possible with this storm.

Locations impacted include...
Austin, Bob Scott Summit and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy downpours are possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3905 11736 3909 11753 3965 11744 3948 11690
TIME...MOT...LOC 2351Z 203DEG 29KT 3918 11739

PVC
Special weather statement, Jul 24, 4:31 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
531 PM PDT MON JUL 24 2017

NVZ031-250115-
Northern Elko County NV-
531 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO COUNTY UNTIL
615 PM PDT...

At 530 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Midas, moving north at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Willow Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 11639 4105 11663 4133 11667 4137 11629
TIME...MOT...LOC 0030Z 187DEG 16KT 4123 11652

LW

The radar

The Elko radar (KLRX), 94 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lander

When
July 24, 4:39 PM PST to 4:45 PM PST
Where
Lander County, 36.49 mi N of Austin Arpt
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
39.990, -117.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705890.